IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Spectra of subdivision operators


Author: Ding-Xuan Zhou
Journal: Proc. Amer. Math. Soc. 129 (2001), 191-202
MSC (1991): Primary 42C15, 47B35
DOI: https://doi.org/10.1090/S0002-9939-00-05727-0
Published electronically: June 21, 2000
MathSciNet review: 1784023
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $a:=\{ a(k)\}_{k\in \mathbb{Z}}$ be a sequence of complex numbers and $a(k)=0$ except for finitely many $k$. The subdivision operator $S_{a}$ associated with $a$ is the bi-infinite matrix $S_{a}:= \left ( a(j-2k)\right )_{j, k\in \mathbb{Z}}$. This operator plays an important role in wavelet analysis and subdivision algorithms. As the adjoint it is closely related to the well-known transfer operators (also called Ruelle operator).

In this paper we show that for any $1\le p\le \infty $, the spectrum of $S_{a}$ in $\ell _{p}(\mathbb{Z})$ is always a closed disc centered at the origin. Moreover, except for finitely many points, all the points in the open disc of the spectrum lie in the residual spectrum.


References [Enhancements On Off] (What's this?)

  • 1. R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., 470, Springer, New York, 1975. MR 56:1364
  • 2. O. Bratteli and P. Jorgensen, Iterated function systems and permutation representations of the Cuntz algebra, Mem. Amer. Math. Soc. 139 (1999). MR 99k:46094a
  • 3. J. Campbell and Y. Latushkin, Sharp estimates in Ruelle theorems for matrix transfer operators, Commun. Math. Phys. 185 (1997), 379-396. MR 98j:58088
  • 4. A. S. Cavaretta, W. Dahmen, and C. A. Micchelli, Stationary Subdivision, Memoirs of Amer. Math. Soc., Volume 93, 1991. MR 92h:65017
  • 5. A. Cohen and I. Daubechies, A new technique to estimate the regularity of refinable functions, Rev. Math. Iberoamericana 12 (1996), 527-591. MR 97g:42025
  • 6. I. Daubechies and J. Lagarias, Two-scale difference equations: II. Local regularity, infinite products of matrices, and fractals, SIAM J. Math. Anal., 23 (1992), 1031-1079. MR 93g:39001
  • 7. G. Deslauriers and S. Dubuc, Symmetric iterative interpolation process, Constr. Approx. 5 (1989), 49-68. MR 92k:65014
  • 8. T. N. T. Goodman, C. A. Micchelli, and J. D. Ward, Spectral radius formulas for subdivision operators, in Recent Advances in Wavelet Analysis, L. L. Schumaker and G. Webb (eds.), Academic Press, 1994, pp. 335-360. MR 94m:47076
  • 9. C. Heil, G. Strang, and V. Strela, Approximation by translates of refinable functions, Numer. Math. 73 (1996), 75-94. MR 97c:65033
  • 10. M. C. Ho, Spectra of slanted Toeplitz operators with continuous symbols, Michigan Math. J. 44 (1997), 157-166. MR 98c:47034
  • 11. R. Q. Jia, Subdivision schemes in $L_{p}$ spaces, Advances in Comp. Math. 3 (1995), 309-341. MR 96d:65028
  • 12. R. Q. Jia, S. D. Riemenschneider, and D. X. Zhou, Approximation by multiple refinable functions, Canadian J. Math. 49 (1997), 944-962. MR 99f:39036
  • 13. R. Q. Jia, S. D. Riemenschneider, and D. X. Zhou, Vector subdivision schemes and multiple wavelets, Math. Comp. 67 (1998), 1533-1563. MR 99d:42062
  • 14. R. Q. Jia, S. D. Riemenschneider, and D. X. Zhou, Smoothness of multiple refinable functions and multiple wavelets, SIAM J. Matrix Anal. Appl. 21 (1999), 1-28. CMP 2000:01
  • 15. C. A. Micchelli, Mathematical Aspects of Geometric Modeling, SIAM, Philadelphia, 1995. MR 95i:65036
  • 16. C. A. Micchelli and H. Prautzsch, Uniform refinement of curves, Linear Algebra & Appl. 114/115 (1989), 841-870. MR 90k:65088
  • 17. G.-C. Rota and G. Strang, A note on the joint spectral radius, Indag. Math. 22 (1960), 379-381. MR 26:5434
  • 18. D. Ruelle, An extension of the theory of Fredholm determinants, Inst. Hautes Etudes Sci. Publ. Math. 72 (1990), 175-193. MR 92b:58187
  • 19. G. Strang and D. X. Zhou, Inhomogeneous refinement equations, J. Fourier Anal. Appl. 4 (1998), 733-747. MR 99m:42056
  • 20. L. Villemoes, Wavelet analysis of refinement equations, SIAM J. Math. Anal. 25 (1994), 1433-1460. MR 96f:39009
  • 21. D. X. Zhou, Existence of multiple refinable distributions, Michigan Math. J. 44 (1997), 317-329. MR 99a:41021
  • 22. D. X. Zhou, The $p$-norm joint spectral radius for even integers, Methods Appl. Anal. 5 (1998), 39-54. MR 99e:42054
  • 23. D. X. Zhou, Multiple refinable Hermite interpolants, J. Approx. Theory 102 (2000), 46-71.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 42C15, 47B35

Retrieve articles in all journals with MSC (1991): 42C15, 47B35


Additional Information

Ding-Xuan Zhou
Affiliation: Department of Mathematics, City University of Hong Kong, Tat Chee Avenue, Kowloon, Hong Kong
Email: mazhou@math.cityu.edu.hk

DOI: https://doi.org/10.1090/S0002-9939-00-05727-0
Keywords: Subdivision operator, spectrum, residual spectrum, wavelet analysis, joint spectral radius
Received by editor(s): June 24, 1998
Received by editor(s) in revised form: March 31, 1999
Published electronically: June 21, 2000
Additional Notes: This research was supported in part by Research Grants Council of Hong Kong
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society